Illinois, 2022

Flood in Illinois, January 27, 2022

January 27, 2022 · NWS LOT · 1 event in 1 county or zone

An ice jam caused minor flooding along portions of the Kankakee River near Bonfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

An ice jam caused minor flooding along portions of the Kankakee River near Bonfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 27, 3:41 AM CST, 19 minutes earlier.

Area forecast discussion, Jan 27, 3:41 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
341 AM CST Thu Jan 27 2022

.SHORT TERM...
Issued at 341 AM CST Thu Jan 27 2022

Through Friday...

Blustery southwest winds will bring milder temperatures to the
area today, though only briefly as a cold front moves through the
cwa later today. No significant precip is expected ahead of or
with the immediate frontal passage other than perhaps a few
flurries, though the return of arctic air and a shift to blustery
north-northeast winds tonight is expected to bring the potential
for locally heavy lake-effect snow to parts of northwest Indiana
and perhaps even the southeast side of Chicago before weakening
Friday. Have elected to issue a winter storm watch for Lake county
Indiana from 10 pm this evening through 2 pm Friday, for the area
which appears to have the greatest potential for 6 inches of
accumulation. Difference in band placement just a few miles either
way could necessitate the inclusion of southern Cook or Porter
counties in at least advisory headlines later today.

Relatively quite weather across the forecast area early this
morning, with gusty southwest winds raising temperatures into the
teens and lower 20s across much of the cwa at this hour. Some
blowing of our recent powdery snow cover is possible in open areas
this morning before winds ease. Pocket of moisture noted in 00Z
TOP sounding was spreading across central IL and into IN, which
may produce may produce some light snow this morning mainly south
of the LOT cwa, though with the chance of some flurries into parts
of our area south of I-80. Otherwise, mainly mostly cloudy skies
with temps moderating to near 30/lower 30s across the region
through midday. Surface low pressure passing north of the Great
Lakes will trail a cold front across the area during the midday
and afternoon hours. Slightly better low level saturation and
forcing along and behind the front may squeeze out a few flurries
this afternoon and early evening. Moist layer is shallow enough
that there is some potential there could be some spits of freezing
drizzle, though if the layer is deep enough to produce any precip
of note, it will likely be just cold enough to produce snow
flakes.

The much more significant precipitation potential develops this
evening, as low level winds turn northerly behind the front, and
cold arctic air spreads back across the region. Forecast soundings
indicate lake to 850 mb deltas increase to about 18C tonight,
with much of the convective cloud depth residing in the favored
dendritic growth region between -12C and -18C. Strong single-band
convergent signal noted in guidance, with maximized fetch from
north to south or south-southwest down the lake. High-res guidance
depicts this band becoming organized near the Lake/Porter county
border and then edging west across Lake county overnight and into
Friday morning before winds eventually diminish and back more
northwest Friday afternoon. This largely places the focus for a
potential 6+ inch accumulation across Lake county, and thus have
elected to issue a winter storm watch from this evening through
early afternoon on Friday. Some model guidance, the HRRR and RAP
notably, shift the band a little farther west across the IL/IN
state line and into southeastern Cook county for a time Friday
morning, and it's possible that an expansion of the watch (or an
advisory) may be needed if confidence increases in this scenario.
It's also possible an advisory could be needed for Porter county
if trends support a longer residence time there this evening.
High-res model runs later today should hopefully continue to
narrow the location of greater impacts. In any case, the lake-
effect band looks to weaken and lose organization while shifting
back east Friday afternoon.

Otherwise, cold and dry conditions develop tonight across the IL
portion of the forecast area away from the lake. Lows will again
settle into the single digits by Friday morning, with sub-zero
wind chills in most spots though not to the level experienced
Wednesday morning. Friday's temps will generally be in the teens,
with wind chills generally from zero into the positive single
digits during the day.

Ratzer

&&

.LONG TERM...
Issued at 229 AM CST Thu Jan 27 2022

Friday night through Wednesday...

Forecast concerns include another round of very cold air Friday
night into Saturday morning and then the potential for a winter
storm system to affect the region for the middle of next week.

High pressure will move across the area Friday night and low
temps are expected to drop into the low single digits across most
of the area with single digit temps below zero likely in the
northwest cwa and the favored cold spots. Winds appear to become
light and variable overnight, possibly calm in many locations.
This should keep the coldest wind chills in the 10 below to 15
below zero range, prior to the light winds. There is also some
potential for mid clouds, though maybe not until the predawn hours
and perhaps only scattered. Nevertheless, another cold night for
the area.

Another weak clipper system will move across the Great Lakes
region Saturday night into Sunday, but the precipitation with this
system is expected to remain northeast of the local area with only
an increase in cloud cover expected. High temps will rebound into
the low/mid 20s Saturday and possibly toward 30 on Sunday, but a
weak cold front passes the area Sunday morning with northwest
winds Sunday, which may hold highs down, depending on sunshine.

As the pattern shifts, for a short time, southerly flow arrives
Monday and should allow temps to get into the mid 30s for much of
the area but the cold snow pack may hold temps down some across
the north. Possible temps may make into the upper 30s/near 40
south where snow cover is less and begins to melt. Temps hold
nearly steady in the upper 20s/lower 30s Monday night into
Tuesday. These warmer temps starting Tuesday morning, may aid
highs to reach the lower 40s Tuesday but suspect to get that warm,
we'll need the help of increasing low level moisture/dewpoints.

As for the storm system for the middle of next week, its too early
for any specifics. But the trends from this distance are
concerning for both a swath of snow nearby and a narrower swath of
mixed precip/freezing rain nearby. A sharp cold frontal boundary
is likely going to be in the cwa by Wednesday morning, possibly
moving into northern IL Tuesday evening. With ample gulf moisture
lifting north, there could be several hours of moderate intensity
precipitation, possibly in two rounds from Wednesday into
Thursday. The large ridge of high pressure lingering along the
eastern U.S. combined with the next arctic high building south
into the northern Plains narrows the corridor considerably for
where this storm system is going to move. Clearly, shifts east or
west are possible, perhaps likely. And those shifts will have
large impacts on multiple forecast elements, most importantly snow
and ice accumulations. Made no changes to the blended guidance
this morning which includes high chance/likely pops for several
periods with a gradual change from rain/snow to snow Tuesday night
into Wednesday morning. Too early to include any freezing
rain/sleet mention, but these are certainly possible and will
likely need to be added with later forecasts. Temperatures have
trended colder for Tuesday night and Wednesday, particularly
across northern IL, based on the frontal location noted above. cms

&&

.AVIATION...
For the 06Z TAFs...

VFR conditions will continue through daybreak with persistent
SSW/SW winds around 10 knots and some gusts to near 20 knots. A 50
knot LLJ shifting over the area early this morning will result in
LLWS at all sites into mid-morning. Otherwise, winds with gusts
generally 15 to 20 knots will veer NNW winds by late afternoon and
early evening behind a cold front.

MVFR ceilings are expected to develop by late morning and
continue into the evening. Daytime mixing will foster P6SM
flurries through most of the afternoon, with a chance for a few
scattered -SHSN with MVFR visibility early to mid-evening behind
the front.

Kluber

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Winter Storm Watch...INZ001...10 PM Thursday to 2 PM Friday.

LM...Small Craft Advisory...nearshore waters until noon Thursday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jan 27, 3:51 AM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
351 AM CST Thu Jan 27 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-281000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
351 AM CST Thu Jan 27 2022 /451 AM EST Thu Jan 27 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Excessive Cold Risk.
  Elevated Lake Effect Snow Risk.

DISCUSSION...

Lake effect snow, potentially heavy at times, is expected to
develop across northwest Indiana tonight with several inches of
snow possible across Lake County in northwest Indiana. The lake
effect snow may move into far southeast Cook County before
daybreak Friday morning.

Wind chills 5 below to 15 below zero are expect overnight into
Friday morning across much of northern Illinois.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Excessive Cold Risk.
  Elevated Lake Effect Snow Risk.
Saturday...
  Limited Excessive Cold Risk.
Tuesday and Wednesday...
  Limited Snow Risk.

DISCUSSION:

Lake effect snow is expected to continue Friday morning across
far northwest Indiana and far eastern Cook County.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

LMZ740>745-281000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
351 AM CST Thu Jan 27 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Kankakee

When
January 27, 4:00 AM CST to 6:00 AM CST
Where
Kankakee County, 4.05 mi WSW of Deselm to 3.55 mi WSW of Deselm
Cause
Ice Jam
Reported by
Trained Spotter
Coordinates
41.231, -88.044

A river ice spotter reported flooding of trails at the Kankakee State Park near the Warner Bridge due to an ice jam. The water level dropped by one foot with ice marks left on nearby trees. Sheet ice cover buckled due to the water level drop.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003518.